In SSRI Withdrawal, Brain Zaps Go from Overlooked Symptom to Center Stage

by Katie Brown
July 10, 2023 at 9:05 AM UTC

Brain zaps, a symptom of antidepressant discontinuation syndrome (ADS), remain a mysterious and unsettling experience causing distress and discomfort in patients stepping off SSRIs.

Clinical Relevance: Brain zaps are a disconcerting symptom of antidepressant withdrawal that should be addressed

  • Brain zaps, a symptom of antidepressant discontinuation syndrome (ADS), are distressing and mysterious sensations experienced when stepping off SSRIs.
  • Physicians were initially unaware or dismissive of brain zaps due to limited information and a focus on downplaying the addictive nature of antidepressants.
  • Gradual tapering, switching to fluoxetine, and CBT during the discontinuation process can help mitigate brain zaps and other ADS symptoms.

A sensation unofficially known as “brain zaps” has caused concern in patients stepping off of their SSRIs. Until recently, physicians have widely been unaware or dismissive of the symptom. 

Alexander Papp, MD, who has led studies published in The Primary Care Companion for CNS Disorders examining brain zaps, believes this may simply be due to the lack of available information.

“There was an emphasis both within the [psychiatric] profession and pharmacological companies to make these medications sound not addictive,” he told Psychiatrist.com. Therefore, when SSRIs first became popular, very few systematic studies were conducted on antidepressant discontinuation effects. 

An Underappreciated Symptom of Antidepressant Withdrawal 

Study Tackles the Mystery of Brain Zaps

Treatment Goals in MDD


The tide seems to be shifting. Psychiatrists better understand a collection of  symptoms that accompany stepping off of antidepressant use known as antidepressant discontinuation syndrome (ADS). But brain zaps still remain a bit of a mystery.

An Off-Putting Sensation

Brain zaps are a relatively uncommon ADS symptom. Those who have them say they can be quite distressing.

“The way it’s described, they feel like an electrical sensation in the brain as if you were shocked inside your head—which is unusual because people usually don’t feel anything inside their heads,” said Papp. 

He clarified that while zaps, which typically last about one second each, feel like they’re coming from inside the brain tissue, they actually occur on the surface and around the nerves surrounding the lining of the brain. 

As far as scientists have been able to tell, brain zaps aren’t dangerous. But because the experience is so unfamiliar and uncomfortable, it is highly unsettling. “Some people think that they are having seizures. Some people think that they’re having a heart attack. Some people have no idea what’s happening. It can be a very scary state to be in,” Papp said. 

Perhaps the most disconcerting feature of the zaps is the jumpy lateral eye movements. “People actually hear their eyes move when they move their eyes from left to right. They almost feel a faint ‘whoosh’ sound in their heads,” Papp explained. “Sometimes, people feel as if the brain stops for a moment and reboots like a computer.”

Patient Reaction

Zaps can cause anxiety. Some people also report vertigo, insomnia, vision changes and balance problems. Psychiatrist.com asked a group of Reddit users from various antidepressant-focused subreddits including, r/antidepressants and  r/SSRIs, about what brain zaps feel like.

“Zaps are very similar to experiences I had after heavy weekends on ecstasy / MDMA in my younger years,” Reddit user u/heliskinki wrote in a direct message. “My brain ‘jumps’ forwards and I get a tingling feeling in my lips.” 

“They feel like jolts of electricity that make me stutter and force me to slow down,” explained u/CosmosisJone5. 

The sensation caused u/Remmy1319 to re-evaluate their decision to discontinue Zoloft, a sentiment shared by a number of Redditors. “Tried to come off Zoloft and was zapped out of my mind. I was on my meds for 14 months and I’m already thinking that I don’t have what it takes to face the withdrawals,” one anonymous Redditor commented.

Some tapered off too quickly after experiencing unpleasant reactions to medication only to have those side effects replaced with withdrawal symptoms including brain zaps. 

“I was on 10 mg [Citalopram] for two weeks before deciding to stop as the depersonalisation was too much, plus the chest pains. I tapered down to 5mg for two days then came off completely over the course of a week, before starting to get brain zaps intermittently throughout the day,” u/FillPleasant wrote in a comment. 

Treatment Options

The only thing that’s known to help prevent brain zaps is to stay on the antidepressant. Or at least avoid going cold turkey.

Taper off extremely slowly or, as Papp suggested, “You can switch from a short half-life medication to fluoxetine (Prozac) and then taper down from that.” 

Gradually reducing the antidepressant agent with a long half-life has indeed been shown to reduce the severity of brain zaps and other kinds of discontinuation effects

“It really seems to me that the speed of drop in blood level is the [factor] that is most likely responsible for these brain zaps,” Papp said. “The medications where blood level drops faster are the ones that are most likely to cause brain zaps.” 

Undergoing cognitive behavioral therapy (CBT) during the tapering process may also help to decrease ADS symptoms, including the zaps. However, there’s no known cure, and for some people, they can be incredibly disruptive. Clinicians should note that they can become a barrier to successfully weaning off of medications, Papp advised.

Discontinuing or reducing antidepressant dosage or using these meds irregularly can cause a variety of other unpleasant symptoms, which can include flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal. 

“Eventually most people are able to get off their antidepressants, but there’s a small minority of people who are either never able to get off their antidepressants and continue to have these antidepressant discontinuation effects, including brain zaps, for years—sometimes even decades,” Papp said.

Letter to the Editor

Prevalence of Psychiatric Disorders in Women With Obstetric Complications: Results From the National Epidemiologic Survey on Alcohol and Related Conditions-III

Obstetric complications are associated with a higher prevalence of mood and anxiety disorders during the perinatal period.

Marine Jacquelin and others

Brief Report

Camptocormia and Antipsychotic Medications

Camptocormia, or “bent spine syndrome,” is an often-overlooked adverse effect of antipsychotics; early diagnosis and treatment is essential to prevent severe consequences.

Rashmi Subhedar and others